Alert archive / Kentucky / Wind Advisories in 2025

Wind Advisory 8, NWS Jackson, KY

April 2, 202517 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Apr 2, 2025, 1:00 AM EDT for 17 counties in Kentucky. It took effect at Apr 2, 2025, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2025, 1:00 AM EDT (05:00 UTC)
In effect from
Apr 2, 2025, 10:00 AM EDT
Expired
Apr 2, 2025, 8:00 PM EDT
In force
10 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS73 KJKL 020500
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
100 AM EDT Wed Apr 2 2025

KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-021300-
/O.NEW.KJKL.WI.Y.0008.250402T1400Z-250403T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee-
Including the cities of Burnside, London, Whitley City, Irvine,
Somerset, Campton, Beattyville, Stanton, Mount Vernon, Stearns,
Ravenna, Flemingsburg, Jeffersonville, Corbin, Owingsville,
McKee, Frenchburg, Williamsburg, Brodhead, West Liberty, Clay
City, Monticello, Camargo, Annville, Morehead, and Mount Sterling
100 AM EDT Wed Apr 2 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS 
EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

GEERTSON
3 follow-up statements
408 
WWUS73 KJKL 020918
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
518 AM EDT Wed Apr 2 2025

KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-022000-
/O.CON.KJKL.WI.Y.0008.250402T1400Z-250403T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee-
Including the cities of Burnside, London, Whitley City, Irvine,
Somerset, Campton, Beattyville, Stanton, Mount Vernon, Stearns,
Ravenna, Flemingsburg, Jeffersonville, Corbin, Owingsville,
McKee, Frenchburg, Williamsburg, Brodhead, West Liberty, Clay
City, Monticello, Camargo, Annville, Morehead, and Mount Sterling
518 AM EDT Wed Apr 2 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM 
EDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

GEERTSON
269 
WWUS73 KJKL 022020
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
420 PM EDT Wed Apr 2 2025

KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-030000-
/O.CON.KJKL.WI.Y.0008.000000T0000Z-250403T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee-
Including the cities of Somerset, West Liberty, Owingsville,
Stearns, Stanton, Williamsburg, Camargo, Monticello, Mount
Sterling, London, Beattyville, Frenchburg, Corbin, Ravenna,
Brodhead, Mount Vernon, Campton, McKee, Morehead, Whitley City,
Clay City, Annville, Jeffersonville, Irvine, Flemingsburg, and
Burnside
420 PM EDT Wed Apr 2 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

GREIF
114 
WWUS73 KJKL 030001
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
801 PM EDT Wed Apr 2 2025

KYZ044-050>052-058>060-068-069-079-080-083>085-106-108-111-030115-
/O.EXP.KJKL.WI.Y.0008.000000T0000Z-250403T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-Wolfe-Lee-
Including the cities of Somerset, West Liberty, Owingsville,
Stearns, Stanton, Williamsburg, Camargo, Monticello, Mount
Sterling, London, Beattyville, Frenchburg, Corbin, Ravenna,
Brodhead, Mount Vernon, Campton, McKee, Morehead, Whitley City,
Clay City, Annville, Jeffersonville, Irvine, Flemingsburg, and
Burnside
801 PM EDT Wed Apr 2 2025

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE...

Winds will gradually subside through the rest of the evening and 
overnight, but strong wind gusts are possible from any thunderstorms 
through the night.

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 1, 11:00 PM EDT, 2 hours earlier. Its key messages:

  • After briefly cooler than normal conditions Tuesday, temperatures return to above normal levels Wednesday into next weekend.
  • At least northwest parts of eastern Kentucky will probably see another round of strong to severe storms Wednesday night, and then again potentially Thursday into Thursday night.
  • We are looking for repeated rounds of heavy rain and thunderstorms to affect eastern Kentucky from Wednesday night through Sunday - especially northwest parts of the forecast area where between 3 and 6 inches of rain will be possible over those several days. This area remains in a flood watch from Wednesday evening through Sunday morning.
Area forecast discussion, Apr 1, 11:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1100 PM EDT Tue Apr 1 2025

.KEY MESSAGES...

- After briefly cooler than normal conditions Tuesday,
  temperatures return to above normal levels Wednesday into next
  weekend.

- At least northwest parts of eastern Kentucky will probably see
  another round of strong to severe storms Wednesday night, and
  then again potentially Thursday into Thursday night.

- We are looking for repeated rounds of heavy rain and
  thunderstorms to affect eastern Kentucky from Wednesday night
  through Sunday - especially northwest parts of the forecast area
  where between 3 and 6 inches of rain will be possible over those
  several days. This area remains in a flood watch from Wednesday
  evening through Sunday morning.

&&

.UPDATE...
Issued at 1100 PM EDT TUE APR 1 2025

No significant changes were made to the forecast with mainly just
the inclusion of the latest obs and trends for the T/Td/Sky grids.
These minor adjustments have been sent to the NDFD and web
servers along with a freshening of the zones, SAFs, and FFA.

UPDATE Issued at 730 PM EDT TUE APR 1 2025

23Z sfc analysis shows high pressure to the northeast of the state
in control of the weather over eastern Kentucky. This is working
to settle the winds and with mainly just some high clouds around.
Currently temperatures are running in the low 50s north and in the
lower 60s for the south. Meanwhile, amid light easterly winds,
dewpoints are generally in the low to mid 30s. Do anticipate a
small to moderate ridge to valley temperature split which the
forecast has well handled. For this update, have mainly just added
in the latest obs and trends for the T/Td/Sky grids. These minor
adjustments have been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 537 PM EDT TUE APR 1 2025

A very deep lee low is over CO late today, also being supported by
a strong upper level trough over the western CONUS. Meanwhile,
ridging at the surface and aloft is downstream over our area. A
closed upper low will develop attendant to the surface low as it
moves northeast across the plains and upper Midwest during the
period. Our ridging will depart to the east, and the large and
intense surface low will tighten our pressure gradient tonight.
This will bring a more humid and much warmer air mass into our
area on brisk south to southwest winds. These winds will blow
largely a little above the surface tonight, but will mix to the
ground on Wednesday as heating occurs. Gusts around 40 mph are
forecast for our western counties at this time. If this still
looks to be the case with new data tonight, a wind advisory may
need to be issued for our western counties for Wednesday, joining
our neighbors to the north and west. Winds will subside somewhat
going into Wednesday night as heating is lost.

Isentropic lift with the arrival of the air mass may support some
showers and thunderstorms during the day on Wednesday, mainly
around mid day in our northern counties. These would be fueled by
elevated instability and be largely garden variety. Although,
surface based instability is expected in the afternoon, forecast
soundings look capped. If something should break through the cap
late in the day, there would be some concern due to the
combination of shear and instability expected. Our better chance
at thunderstorms appears to be Wednesday night. An organized line
is expected to develop to our northwest and move southeast into
our area late, posing a severe wx risk due to impressive shear,
even through instability will wane during the night.

Won't rule out some heavy rainfall/flooding risk due to training
cells overnight Wednesday night in our northwest counties, and
the Flood Watch beginning Wednesday night remains in place.
However, the bigger threat is further to the northwest, and this
initial rain is more likely to moisten the ground to set us up for
potential problems in the long term period.

.LONG TERM...(Thursday through Tuesday)
Issued at 520 PM EDT TUE APR 1 2025

The models, and their individual ensemble suites, continue to be
in pretty good agreement aloft through the first part of the
weekend before some differences of note start to crop up in the
handling of the Southwestern trough opening up. They all depict
that deep Southwestern trough anchoring the 5h pattern -
incredibly - all the way into the weekend while strong ridging
stays parked over the southeast portion of the country. This will
lock in an extended period of fast southwest mid-level flow
scouring moisture northeast from a wide open western Gulf of
America for a near continuous flux of moisture into the region.
Within the flow, several impulses of concern will ride past
eastern Kentucky. While one of the most significant ones of these
will be passing out of the area Thursday morning, we will see
another, weaker one, later that night before a third one pushes
through early Saturday morning. By early Sunday a substantial
portion of the Southwestern trough finally works east into the
Mid-Mississippi Valley helping to shove the blocking Southeast
ridge further away from Kentucky. This process also pulls a large
trough southward from eastern Canada sending 5h height falls
through this part of the state. With the pattern finally on the
move, a stream of energy will settle into the Ohio Valley and
press south into the JKL CWA later Monday. This energy swath will
linger overhead through early Tuesday when the large northern
trough's axis will finally sweep east of the Ohio Valley -
stronger and more definitively in the ECMWF cluster than the GFS.
This will turn the mid-level flow more sharply to the northwest
bringing a pattern more favorable for drying.

The small model spread aloft through Saturday supported using the
NBM as the starting point for the forecast grids then more
consideration was given toward the ECMWF's cluster solution
through the rest of the period. Did make some adjustments mainly
to add more terrain distinction to the temperatures in the
southeast parts of the area each night through Saturday.

Sensible weather features a tale of two portions of the CWA with
the northwest under the gun for periods of excessive rains and
cooler conditions while the southeast avoids much of the weather
and stays quite warm through Saturday. The first wave will leave a
stalled boundary just to the northwest of, or a bit into, the JKL
CWA and serve to focus the convection threat - though most
probably we will see a fade out of the initial stronger and
heavier convection into the morning. Then, perhaps a the boundary
helps to ignite more convection later that afternoon for more
shower and storms. Severe weather will be possible given the
position of the boundary, warmth and sfc moisture in place, and a
favorable wind field for organized convection. However, extensive
cloud cover and a worked over atmosphere without much dynamics
aloft appear to be a limiting factor on widespread storms for
most of the CWA southeast of I-64. The next upper wave looks to
move in Thursday night and likely renews the storm and heavy rain
threat for again mainly the northwest parts of the area. The
third mid-level wave then approaches Friday night with another
bout of renewed and organized convection - still favoring the
northwest parts of the area. The latest model runs also suggest
that this third wave helps lift the boundary further north and may
spare much of eastern Kentucky the heavy convection for later
Friday and much of Saturday before the system bodily moving back
into the rest of the area on Saturday night into Sunday morning.
Once this last wave moves through the threat of heavy rains should
have ended for the area. Then cooler and drier air to follow
along with a potential for some frost and sub freezing
temperatures by Tuesday morning.

Despite the extremeness and climatological rareness of this
stalled pattern, most of eastern Kentucky is forecast to miss out
of the higher impacts owing to the heaviest rains forecasted to
stay north of the headwaters of our rivers. Even so, we need to
stay vigilant for a possible shift southeast in the heavy rain
axis and not let our guard down. However, as it stands now, it
seems increasing likely that the western part of the state and
confluence region of the Ohio and Mississippi rivers will see the
historic impacts from the repeated heavy rains of such extreme
durations while many of us here, especially those outside of the
flood watch, mostly note just an unseasonably warm stretch of
weather for early April interrupted occasionally by a bout of
mostly nocturnal showers and storms.

The changes to the NBM starting point consisted primarily of
adjusting the PoPs for ECMWF timing later in the period and adding
in hourly temporal resolution. Did also include more terrain
distinction to the low temperatures through Saturday morning for
our southeast zones.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 750 PM EDT TUE APR 1 2025

VFR conditions are in place and will hold through the period under
mainly high layers of clouds. Any stray shower activity on
Wednesday will likely not affect any of the TAF sites. Though sfc
winds will be light through most of the night, low level
southerly flow will crank up overnight and LLWS can be expected
until mixing occurs Wednesday morning. Once mixed, we can expect
gusts of 20-30 kts from the south continuing through the
afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday evening through Sunday morning for
KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-
112-114.

&&

UPDATE...GREIF
SHORT TERM...HAL
LONG TERM...GREIF
AVIATION...HAL/GREIF
Hazardous weather outlook, Apr 1, 4:51 PM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
451 PM EDT Tue Apr 1 2025

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-021100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Lee-Breathitt-Owsley-
451 PM EDT Tue Apr 1 2025

...FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY NIGHT THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts around 40 mph are possible Wednesday.

Thunderstorms are possible at times from Wednesday through Sunday
evening. Additionally, there is a risk for strong to severe
thunderstorms, mainly from Wednesday evening through Thursday night.

Multiple rounds of heavy rain are forecast to impact portions of the
area from Wednesday night into the upcoming weekend, with four day
rainfall totals of 3 to 6 inches expected. This will lead to a
heightened risk of flash flooding and eventual river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed beginning Wednesday night.

KYZ085>088-110-113-115>120-021100-
Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-
Martin-Pike-
451 PM EDT Tue Apr 1 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at time from Thursday through Sunday
evening. Additionally, there is a risk for strong to severe
thunderstorms, mainly Thursday and Thursday night.

Rounds of heavy rain are possible from Thursday into the upcoming
weekend, potentially leading to instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning on Thursday.

HAL/GREIF

In the hours before

Local storm report, Apr 1, 10:55 PM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1055 PM EDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     Tstm Wnd Dmg     1 N Bosco               37.52N 82.84W
03/31/2025                   Floyd              KY   NWS Storm Survey

            Straight line wind damage was observed along
            the hillside near Brush Creek at the
            intersection of Highway 550 and Highway 850,
            with several trees uprooted or snapped
            heading in a northeasterly direction. Peak
            winds likely between 90 and 100 mph.

&&

MG
Local storm report, Apr 1, 11:11 PM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1111 PM EDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     Tstm Wnd Dmg     1 NNE Bosco             37.52N 82.84W
03/31/2025                   Floyd              KY   NWS Storm Survey

            Straight line wind damage was observed at a
            residence, north of the intersection of
            Highway 850 and 550, where wind hit the
            broad side of a barn before peeling the roof
            off. Several trees were also snapped or
            uprooted. A 300 year old oak tree also
            sustained damage. Peak winds likely between
            90 and 100 mph.

&&

MG
Local storm report, Apr 1, 11:20 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1120 PM EDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     Tstm Wnd Dmg     Eastern                 37.52N 82.81W
03/31/2025                   Floyd              KY   NWS Storm Survey

            Significant damage was observed at Floyd
            County Board of Education center, where wind
            penetrated the steel doors, before escaping
            through the NW portion of the gymnasium
            roof, blowing out a substantial section.

&&

MG
Local storm report, Apr 1, 11:29 PM EDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1129 PM EDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     Tstm Wnd Dmg     Boldman                 37.54N 82.61W
03/31/2025                   Pike               KY   NWS Storm Survey

            An outer wall collapsed and significant roof
            damage was sustained at an older office
            building between College Boulevard and
            Sunset drive south of Highway 23. Debris was
            blown downwind towards Highway 23, with a
            semi-trailer just north of Highway 23 being
            pivoted by the wind in a similar direction.

&&

MG
Local storm report, Apr 1, 11:33 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1133 PM EDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     Tstm Wnd Dmg     Boldman                 37.53N 82.61W
03/31/2025                   Pike               KY   NWS Storm Survey

            Sporadic tree damage was noted along Red
            Bird Lane, with additional tree damage
            having occurred across the Levisa Fork Big
            Sandy River.

&&

MG

Nearby

Wind Advisories in Kentucky, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.